South Dakota, 2007Hail and Damaging Winds in South Dakota, July 9, 2007
July 9, 2007 · NWS UNR · 24 events in 7 counties and zones
Severe thunderstorms moved across northwestern South Dakota during the late afternoon and early evening, producing large hail and wind gusts to 80 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across northwestern South Dakota during the late afternoon and early evening, producing large hail and wind gusts to 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 12:40 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT MON JUL 9 2007
.DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL
WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS
VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX
CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE
AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX.
TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC
TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN
THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND
INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE
FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY
WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT
THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT.
TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER
DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S.
DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND
ONLY SLIGHTLY WARMER TEMPS.
EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH
THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE
WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A
CHANCE OF THUNDERSTORMS.
&&
.AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP
THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT
WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING
TO THE NORTH/NORTHWEST AT 20 TO 30 MPH.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
JOHNSON/RUDGE
Hazardous weather outlook, Jul 9, 4:11 AM MST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
511 AM MDT MON JUL 9 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
511 AM MDT (611 AM CDT) MON JUL 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH
DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO
THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED
TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Hail, Harding
- When
- July 9, 3:05 PM MST
- Where
- Harding County, 12 mi W of Ladner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.830, -103.979
Hail, Butte
- When
- July 9, 3:25 PM MST
- Where
- Butte County, 25 mi NNW of Belle Fourche
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.004, -104.065
Hail, Harding
- When
- July 9, 3:34 PM MST
- Where
- Harding County, 4 mi W of Ladner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.830, -103.813
Thunderstorm Wind, Harding
- When
- July 9, 4:05 PM MST
- Where
- Harding County, 5 mi SE of Ludlow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.779, -103.307
Hail, Harding
- When
- July 9, 4:20 PM MST
- Where
- Harding County, 16 mi SW of Reva
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.386, -103.313
Thunderstorm Wind, Harding
- When
- July 9, 4:20 PM MST
- Where
- Harding County, 16 mi SW of Reva
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.386, -103.313
Hail, Harding
- When
- July 9, 4:20 PM MST
- Where
- Harding County, 11 mi NE of Redig
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.382, -103.390
Hail, Butte
- When
- July 9, 4:23 PM MST
- Where
- Butte County, Belle Fourche
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.670, -103.870
Hail, Harding
- When
- July 9, 4:30 PM MST
- Where
- Harding County, 19 mi S of Reva
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.275, -103.080
Thunderstorm Wind, Perkins
- When
- July 9, 4:49 PM MST
- Where
- Perkins County, Lemmon
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.950, -102.170
Hail, Perkins
- When
- July 9, 4:55 PM MST
- Where
- Perkins County, 17 mi SSW of Prairie City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.303, -102.954
Thunderstorm Wind, Perkins
- When
- July 9, 5:06 PM MST
- Where
- Perkins County, Bison
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.520, -102.470
Thunderstorm Wind, Meade
- When
- July 9, 5:30 PM MST
- Where
- Meade County, 1 mi W of Maurine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.020, -102.621
Thunderstorm Wind, Perkins
- When
- July 9, 5:30 PM MST
- Where
- Perkins County, 8 mi NW of Usta
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.302, -102.286
Hail, Meade
- When
- July 9, 5:45 PM MST
- Where
- Meade County, 2 mi W of White Owl
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.600, -102.471
Thunderstorm Wind, Ziebach
- When
- July 9, 5:45 PM MST
- Where
- Ziebach County, 6 mi W of Red Elm
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.050, -101.893
Thunderstorm Wind, Meade
- When
- July 9, 6:00 PM MST
- Where
- Meade County, 3 mi S of Howes
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.577, -102.050
A garage was destroyed by strong winds.
Hail, Meade
- When
- July 9, 6:00 PM MST to 6:05 PM MST
- Where
- Meade County, 2 mi SE of White Owl
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -102.401
Thunderstorm Wind, Haakon
- When
- July 9, 6:10 PM MST
- Where
- Haakon County, 16 mi W of Milesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.450, -101.994
Hail, Pennington
- When
- July 9, 6:10 PM MST to 6:20 PM MST
- Where
- Pennington County, 13 mi N of Creighton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.438, -102.200
Thunderstorm Wind, Ziebach
- When
- July 9, 6:27 PM MST
- Where
- Ziebach County, 16.66 mi ESE of Dupree
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.990, -101.250
Thunderstorm Wind, Ziebach
- When
- July 9, 6:30 PM MST
- Where
- Ziebach County, 17 mi ESE of Dupree
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.956, -101.259
Thunderstorm Wind, Haakon
- When
- July 9, 6:30 PM MST
- Where
- Haakon County, 20 mi NW of Philip
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.234, -101.955
Thunderstorm Wind, Haakon
- When
- July 9, 6:50 PM MST
- Where
- Haakon County, 13 mi W of Philip
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -101.931
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 9, 20071 death · $26,000 · 1.25 in hail · 12 events
- Tornado and Hail in North Dakota, July 9, 20074 injured · $620,000 · EF1 · 19 events
- Flash Flooding and Hail in Oklahoma, July 9 to 10, 2007$548,000 · 1.75 in hail · 61 events
- Flash Flood and Flood in Illinois, July 9, 2007$905,000 · 52 kt wind · 17 events
- Flash Flooding and Hail in New York, July 9, 20072 injured · $240,000 · 1.25 in hail · 27 events
- Tornado and Flash Flooding in Oklahoma, July 9 to 10, 2007$125,000 · EF1 · 12 events
- Hail and Damaging Winds in Vermont, July 9, 2007$226,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Mississippi, July 9, 2007$330,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, July 9, 20071 injured · $251,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 9, 2007$165,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Winds in Arkansas, July 9, 2007$99,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 9, 2007$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34144, 34174, 34145, 34147, 34148, 34149, 34151, 34176, 34152, 34154, 34156, 34161, 34157, 34160, 34159, 34162, 34167, 34169, 34164, 34165, 51619, 34163, 34171, 34172.